Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 278, NWS Atlanta, GA

August 18, 2019Greene County, Taliaferro County, Wilkes County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2019, 3:45 PM EDT for Greene County, Taliaferro County, Wilkes County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 3:45 PM EDT (19:45 UTC)
Expired
Aug 18, 2019, 4:30 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, GA, Taliaferro County, GA, Wilkes County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS52 KFFC 181945
SVRFFC
GAC133-265-317-182030-
/O.NEW.KFFC.SV.W.0278.190818T1945Z-190818T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
345 PM EDT Sun Aug 18 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in east central Georgia...
  Western Taliaferro County in east central Georgia...
  Southwestern Wilkes County in east central Georgia...

* Until 430 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located over Lyneville, or
  near Crawfordville, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crawfordville, Union Point, Woodville, Robinson, Lyneville,
  Alexander Stephens Park, Sandy Cross, Carters Grove and Daniel
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3350 8295 3365 8313 3370 8303 3369 8301
      3369 8300 3370 8299 3373 8295 3374 8295
      3379 8286 3359 8277
TIME...MOT...LOC 1944Z 147DEG 3KT 3361 8291 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
156 
WWUS52 KFFC 182001
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
401 PM EDT Sun Aug 18 2019

GAC317-182010-
/O.CAN.KFFC.SV.W.0278.000000T0000Z-190818T2030Z/
Wilkes GA-
401 PM EDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILKES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3350 8295 3365 8313 3370 8303 3369 8301
      3369 8300 3373 8295 3368 8292 3367 8291
      3356 8286
TIME...MOT...LOC 2000Z 083DEG 4KT 3359 8295 

$$

GAC133-265-182030-
/O.CON.KFFC.SV.W.0278.000000T0000Z-190818T2030Z/
Greene GA-Taliaferro GA-
401 PM EDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN GREENE AND NORTHWESTERN TALIAFERRO COUNTIES...

At 400 PM EDT, a severe thunderstorm was located over Robinson, or
near Crawfordville, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Crawfordville, Union Point, Woodville, Robinson, Lyneville, Alexander
Stephens Park, Carters Grove and Daniel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8295 3365 8313 3370 8303 3369 8301
      3369 8300 3373 8295 3368 8292 3367 8291
      3356 8286
TIME...MOT...LOC 2000Z 083DEG 4KT 3359 8295 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:56 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 18, 2:56 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EDT Sun Aug 18 2019

.SHORT TERM /Tonight through Monday Night/...

A weak surface low over Florida Panhandle will continue to slowly
traverse northeastward into southern Georgia through the short term.
Meanwhile, at the upper levels the area will be situated in the weak
trough between the ridge over the central Plains and the western
Atlantic ridge. This setup will lead to diurnally driven convection
both this afternoon and again on Monday.

Through the remainder of this afternoon and evening, isolated to
scattered showers and thunderstorms will develop before gradually
waning in coverage after sunset. A moisture gradient exists across
the area with the highest PWs in the southern and eastern portions
of the CWA. It is in these areas where the scattered convective
coverage is expected to be highest through this evening though
additional isolated activity is expected in points farther north and
east. Given slow movement, locally heavy rainfall will be possible
under any thunderstorm that develops.

Additional scattered showers and thunderstorms will develop Monday
afternoon. Coverage will likely spread farther northward on Monday
as moisture increases further, but the highest coverage will again
be skewed toward the southeastern portions of the area.

Highs Monday will again run above normal for all areas with the
exception of the far southeast where more cloud cover and showers
are expected. Temperatures 5-9 degrees above average will lead to
heat index values near or just above 100 for much of the area.

RW

.LONG TERM /Tuesday through Sunday/...

No big changes to the long term. The forecast area will remain in a
weak upper trough through the period with increasing chances of
showers and thunderstorms. Have upped the pops for Friday in the
vicinity of the frontal boundary that drops into north GA. Previous
discussion is included below.

41

&&

PREV DISCUSSION... /Issued 412 AM EDT Sun Aug 18 2019/

LONG TERM /Monday Night through Saturday/...
A pattern change begins in the short term, and continues through
the extended periods. Diurnally enhanced scattered to numerous showers
and thunderstorms will be the norm through day 7. The area will
remain situated in the weak upper trough between the ridge over
the Plains and western Atlantic ridge. The over all weather
pattern will provide the boost for afternoon and evening
scattered shower and thunderstorm development. Precipitable water
values also increase into the 1.7-2.0 inch range beginning Tues
which will contribute to the potential for locally heavy rainfall
into next weekend.

By the end of the week, the models are showing a cold front
pushing south out of the great lake state Thursday and into North
GA Friday. The models show this frontal boundary stalling of the
southeastern U.S. and keeping rain chances across the region
through the end of the forecast period. If this frontal boundary
pushes a little further south into North Fl will will see a much
drier forecast so will have to keep a close eye on this as we get
closer to the weekend. As for now, will continue with scattered
convection each day.

Temperatures, while tempered somewhat by increased convection, will
remain above normal through the week. The increased moisture will
also keep afternoon heat index values from the upper 90s to low
100s.

01

AVIATION...
18Z Update...
VFR conditions will prevail at TAF sites through this evening.
Higher SHRA/TSRA coverage more likely near CSG/MCN though isolated
SHRA possible at ATL/AHN sites. IFR cigs/MVFR vsbys are likely by
07-10z at CSG/MCN/AHN with some potential for lower cigs to reach
ATL area sites Monday morning but confidence is lower. Winds will
be light and relatively variable through the evening with a
general shift to the SE expected by 00z. Direction will remain SE
to E thereafter with speeds 6 kts or less.

//ATL Confidence...18Z Update...
Medium confidence on afternoon wind direction and extent of
overnight IFR cigs. High confidence otherwise.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  71  91 /  30  40  30  40
Atlanta         74  94  73  93 /  20  40  30  40
Blairsville     66  88  66  87 /  20  40  30  50
Cartersville    72  95  72  95 /  10  30  30  40
Columbus        74  93  74  93 /  20  40  30  40
Gainesville     72  92  71  92 /  20  30  30  40
Macon           73  91  72  90 /  20  40  30  50
Rome            72  96  72  96 /  10  30  20  30
Peachtree City  72  94  72  93 /  20  40  30  40
Vidalia         73  88  72  90 /  30  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....41
AVIATION...RW
Hazardous weather outlook, Aug 18, 5:17 AM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
517 AM EDT Sun Aug 18 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
517 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Isolated to scattered thunderstorms are expected across portions
of north and central Georgia through this afternoon and evening.
Brief gusty winds, cloud to ground lightning, and locally heavy
rain are possible.

Heat index values will range between 100 and 105 degrees across
central Georgia this afternoon, which may cause heat stress
during outdoor exertion or extended exposure.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered afternoon and evening showers and thunderstorms are
expected to continue across much of north and central Georgia
through the end of the week. Widespread severe weather is not
expected at this time. However, a few storms could be strong to
marginally severe with gusty winds, heavy rain, and frequent
cloud-to-ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 18, 2:48 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
248 PM EDT Sun Aug 18 2019

GAZ008-015-016-181915-
Union GA-White GA-Lumpkin GA-
248 PM EDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION...WESTERN WHITE
AND LUMPKIN COUNTIES UNTIL 315 PM EDT...

At 248 PM EDT...a strong thunderstorm was over Porter Springs, or
near Dahlonega...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Suches, Auraria, Garland, Porter Springs, Nimblewill and
Gooch Mountain Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3462 8383 3446 8389 3446 8391 3447 8391
      3447 8393 3445 8392 3442 8398 3446 8409
      3447 8410 3447 8411 3454 8419 3470 8403
TIME...MOT...LOC 1848Z 028DEG 8KT 3460 8398

WIND...40MPH
Special weather statement, Aug 18, 3:30 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Sun Aug 18 2019

GAZ039-050-051-182000-
Taliaferro GA-Wilkes GA-Greene GA-
330 PM EDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALIAFERRO...SOUTHWESTERN
WILKES AND NORTHEASTERN GREENE COUNTIES UNTIL 400 PM EDT...

At 330 PM EDT...a strong thunderstorm was over Daniel Springs, or 7
miles northwest of Crawfordville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Crawfordville, Union Point, Woodville, Robinson, Lyneville, Alexander
Stephens Park, Carters Grove and Daniel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3350 8289 3362 8316 3372 8305 3369 8302
      3369 8301 3372 8297 3366 8283
TIME...MOT...LOC 1930Z 029DEG 2KT 3364 8297

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:55 PM EDTSpecial Weather StatementFFCWashington35 min
Aug 18, 2:48 PM EDTSpecial Weather StatementFFCLumpkin27 min
Aug 18, 3:30 PM EDTSpecial Weather StatementFFCTaliaferro30 min
Aug 18, 5:17 PM EDTSpecial Weather StatementFFCMorgan28 min
Aug 18, 6:16 PM EDTSpecial Weather StatementFFCNewton, Rockdale29 min
Aug 18, 6:24 PM EDTSpecial Weather StatementFFCMadison36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.